Think you’re allergic to penicillin? Don’t be so sure. Millions of people believe that they’re allergic to this commonly prescribed antibiotic, but at least 95 percent of them are not, according to immunology researchers. That discrepancy, which has been confirmed by a number of studies, prompted the American Academy of Allergy, Asthma, and Immunology (AAAAI) and two other groups to release joint recommendations encouraging doctors to confirm suspected penicillin allergies rather than rely on self-reports from patients. 

The new guidelines, which represent a consensus from AAAAI, the Infectious Disease Society of America, and the Society for Healthcare Epidemiology of America, were published in the Journal of the American Medical Association (JAMA)last week. They advise doctors to a verify patient-reported penicillin allergies by taking a thorough history, and, unless believed to be dangerous, conducting skin testing and/or challenge testing (in which a patient is given small amounts of the drug to test their reaction). 

How can so many people — an estimated 32 million Americans — be convinced that they have an allergy when they don’t? 

In part, it comes down to confusion between an intolerance and an allergy. An intolerance tends to be less severe; it might cause a headache or upset stomach. An allergy, on the other hand, could cause hives, shortness of breath, wheezing, or anaphylaxis. 

Many patients say they recall breaking out in a rash after taking penicillin, but the drug itself isn’t always to blame. An infection you were battling at the time might have triggered it. Children, in particular, tend to be prone to rashes.   

It’s also possible that you had an allergy to penicillin as a child but have since outgrown it.    

Unless a patient experienced a “blistering rash, hemolytic anemia, nephritis, hepatitis, fever, [or] joint pain suggestive of organ involvement or severe [life-threatening] cutaneous adverse reaction in response to penicillin, an allergy evaluation of some form is indicated,” the authors wrote in the guidelines.

Of course, there are plenty of other antibiotics on the market, but there are good reasons why doctors want people to stop unnecessarily avoiding penicillin (and other “beta-lactam” antibiotics, including amoxicillin, ampicillin, and many others). Penicillin and other beta-lactams are the most effective treatment for certain infections, so if you get a different one you might not be getting the best care.

Using stronger antibiotics can also be more expensive and, perhaps most importantly, put you at risk for serious side effects like colitis (inflammation of the colon) and antibiotic-resistant infections. 

“It is my hope that all patients who believe they have a penicillin allergy — including the parents of children with a documented penicillin allergy — become aware that the allergy label may not be accurate, is not benign, and can be evaluated further,” co-author Kimberly Blumenthal, MD, of Massachusetts General Hospital, said in a statement from ACAAI.

“If such allergies are routinely evaluated, patients will not needlessly avoid the beta-lactams that may be the best treatment for their infection and reduce the development of antibiotic resistance,” she added. “Allergies to penicillin or to other drugs are very real, so it is important not to be cavalier about the process of allergy evaluation. When patients have an unclear or severe allergy history, allergists are available and uniquely qualified to help with the assessment.”

Keep Reading